Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 60, NWS Charleston, WV

July 18, 2003Pleasants County, Tyler County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 18, 2003, 6:13 PM EDT for Pleasants County, Tyler County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 6:13 PM EDT (22:13 UTC)
Expired
Jul 18, 2003, 8:15 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Pleasants County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 137 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 182216
FFWRLX
WVC073-095-190015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PLEASANTS COUNTY IN WEST VIRGINIA...
  TYLER COUNTY IN WEST VIRGINIA...

* UNTIL 815 PM EDT...

* AT 605 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER POINT LOOKOUT...OR ABOUT 8 MILES SOUTHWEST OF   
  MIDDLEBOURNE.

* THIS INCLUDES SHEETS RUN...BENS RUN...CEDAR RUN...ENGLE RUN...AND
  THE SHILOH...FALLS MILLS...MEADVILLE...AND PLUM AREAS. 

--CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

--CALL TO ACTION-- STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY
FURTHER STATEMENTS OR WARNINGS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$
1 follow-up statement
000 
WGUS71 KRLX 190019
FFSRLX
WVC073-095-190030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EDT FRI JUL 18 2003

...THE FLASH FLOOD WARNING FOR PLEASANTS AND TYLER COUNTIES HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL HAD ENDED
ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME 
MINOR FLOODING MAY CONTINUE FOR A LITTLE WHILE...BUT THE WORST OF 
ANY FLOODING IS OVER FOR TONIGHT. THUS...THE FLASH FLOOD WARNING IS 
BEING ALLOWED TO EXPIRE.

AT 816 PM EDT...THE COUNTY EMERGENCY DISPATCH REPORTED SOME WATER 
BRIEFLY ACROSS ROADS...BUT THAT WATER HAD ALREADY RECEDED.  THERE 
WERE NO STREAMS REPORTED OUT OF THEIR BANKS...AND NO DWELLING 
THREATENED BY FLOOD WATERS.

--CALL TO ACTION-- STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE
LATEST SEVERE WEATHER INFORMATION.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

.END / TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:10 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 4:10 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT FRI JUL 18 2003

*********************************************************************
410 PM EDT FRI JUL 18 2003

TONIGHT THROUGH SATURDAY...
TIMING OF THE SLOW MOVING COLD FRONT IS AGAIN THE MAIN ISSUE FOR THE
FIRST 24 HOURS.  THE ETA/GFS ARE BOTH VERY SIMILAR IS GETTING THE
FRONT TO THE NORTHERN EDGE OF THE CWA BY EVENING AND THEN SLOWLY
MOVING THE FRONT INTO THE REGION DURING THE OVERNIGHT HOURS.  BY
MORNING...THE FRONT WILL BE WEAKENING OVER THE SOUTHERN COAL FIELDS
BEFORE JUMPING EAST OF THE AREA SATURDAY MORNING.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AS THE AREA
REMAINS UNSTABLE THANKS TO THE AFTERNOON HEATING.  WHILE THE SHOWERS
MAY CONTINUE OVERNIGHT...THE INSTABILITY SHOULD LESSEN...KEEPING THE
STORMS FROM BEING AS STRONG.  SHOWERS MAY LINGER IN THE SOUTHERN
MOUNTAINS SAT MORNING AS THE FRONT TRIES TO CLEAR THE AREA.  THE
MODELS SHOW THE LOW LEVEL MOISTURE REMAINING ACROSS THE SOUTHERN
MOUNTAINS INTO THE AFTERNOON HOURS.  IF THE CLOUDS BREAK...MORE
HEATING COULD GENERATE MORE STORMS THERE SINCE THE LEVEL OF FREE
CONVECTION IS LOW AND THE CAPE IS ABOUT 2500 J/KG.  UP NORTH...THE
DRY AIR WILL WIN AND SHOULD ALLOW FOR A DRY AND PLEASANT SATURDAY.

FOR TEMPERATURES...PREVIOUS FORECAST LOOKED RIGHT IN LINE WITH NEW
GUIDANCE AND LITTLE CHANGE WAS MADE.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
AVN PUSHES DRY AIR MUCH FURTHER SOUTH THAN THE ETA DOES. THIS TIME
OF YEAR...MODELS HAVE A TENDENCY TO PUSH TOO FAR SOUTH...SO WILL
LEAN A BIT MORE TOWARD THE ETA. THIS MEANS A CHANCE OF EVENING
THUNDERSTORMS SATURDAY. FRONTAL TIMING IS ALSO VERY DIFFERENT FOR
MONDAY/TUESDAY. WE CURRENTLY HAVE MOISTURE RETURNING ON MONDAY AS
INDICATED ON THE ETA...SO WILL CONTINUE WITH THIS TIMING.

TUESDAY THROUGH FRIDAY...
DEEP TROUGH FOR JULY OVER EAST THROUGH MUCH OF PERIOD.  ONGOING
INTACT ON GOOD MODEL TO MODEL AND RUN TO RUN CONTINUITY.  DID LOWER
TEMPERATURES A BIT...MAINLY HIGHS WEDNESDAY ON.  NO NOTEWORTHY
DEVIATIONS FROM MOS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

ESS/RPY/TRM
*********************************************************************
1030 AM EDT FRI JUL 18 2003

COLD FRONT CONTINUES A VERY SLOW MOVEMENT TOWARD THE REGION THIS
MORNING.  THE FRONT HAS JUST MOVED THROUGH CLEVELAND IN THE LAST
COUPLE OF HOURS AND SHOULD STILL IMPACT THE REGION LATER THIS
AFTERNOON AND TONIGHT.  FOR NOW...THE BIG QUESTION IS WHEN WILL THE
MID TO HIGH LEVEL CLOUDS WILL BREAK AND ALLOW FOR SOME HEATING TO
OCCUR.  SATELLITE SHOWS SOME THINNING OF THE CLOUDS BACK TOWARD
CINCINNATI...AS CONVECTIVE COMPLEX REMAINS WEST OVER ILLINOIS.  THUS
WILL CONTINUE TO EXPECT THE MID DECK CLOUDS TO GRADUALLY THIN AND
ALLOW FOR AFTERNOON HEATING WHICH SHOULD THEN ENABLE SOME SHOWERS
AND TSTORMS TO DEVELOP LATER IN THE DAY.  FOR NOW...WILL CONTINUE
THE CURRENT FORECAST AS IS...BUT WILL OPEN TEMPERATURE RANGES JUST A
HAIR ACROSS REGIONS WHERE THE CLOUDS ARE MORE PREVALENT.

ESS
*********************************************************************
315 AM EDT FRI JUL 18 2003

TODAY THROUGH SATURDAY...
TRICKY FORECAST IN SHORT TERM AS MESOSCALE FACTORS WILL BE VERY
INFLUENTIAL AS TO WHAT HAPPENS OVER NEXT 24 HOURS.  REGIONAL RADARS
SHOW CONVECTIVE COMPLEX DROPPING SOUTH ACROSS EASTERN ILLINOIS AND
INDIANA AT THIS TIME...WHILE SURFACE ANALYSIS INDICATES FRONTAL
BOUNDARY EXTENDS ALONG LAKE ERIE BACK THROUGH SOUTHERN MICHIGAN INTO
CENTRAL IOWA.  RADAR SHOWING SHOWERS DEVELOPING ALONG OUTFLOW
BOUNDARY CREATED BY CONVECTIVE COMPLEX...MOVING SOUTHEAST ACROSS
SOUTHERN OHIO.

MODELS INDICATE FRONT SLOWLY SLIDES SOUTH DURING DAY TODAY AND
POSITION IT ACROSS CENTRAL OHIO AND SOUTHERN PENNSYLVANIA AROUND
18Z.  ATMOSPHERE DESTABILIZES BY AFTERNOON WITH CAPES AROUND 1700
J/KG AND LIFTED INDEX AROUND -6.  WITH UPPER SUPPORT FROM SHORTWAVE
HELPING TO PUSH FRONT SOUTH...ENVISION STORMS FIRING ALONG FRONT AND
MOVING SOUTHEAST OFF THE FRONT IN NORTHWEST FLOW DEVELOPING INTO
SOME SORT OF SQUALL LINE.  THE BOUNDARY FROM OVERNIGHT CONVECTION
WILL BE ANOTHER IMPORTANT BOUNDARY TO WATCH FOR ANOTHER SOURCE OF
FIRING CONVECTION.  WITH ALL THIS IN MIND WILL PLAY HIGHEST POPS
NORTH AND WEST AND GRADIENT SOUTHEAST.  KEEPING ALL ZONES IN CHANCE
CATEGORY THOUGH.  CONTINUE CHANCE INTO EVENING HOURS BEFORE
DIMINISHING.

FRONT LOW LEVEL MOISTURE LINGER BACK ACROSS WEST VIRGINIA ON
SATURDAY BEFORE MIXING TAKES OVER AND BRINGS DRIER AIR INTO REGION
AND FRONT JUMPS MOUNTAINS.  WILL CARRY SLIGHT CHANCE ALONG MOUNTAINS
AND FAR SOUTH TO ACCOUNT FOR POTENTIAL SHOWER ACTIVITY.
TEMPERATURES WILL BE SIMILAR TO THURSDAY AS CLOUDS WILL OFFSET WARM
850H AIR.  NOT STRAYING FAR FROM GUIDANCE BUT CLOSER TO COOLER
MAV/MET FOR HIGHS ON SATURDAY.

SATURDAY NIGHT THROUGH THURSDAY...
MODELS IN UNUSUALLY GOOD AGREEMENT THIS PERIOD. TEMPORARY DRY SPELL
SATURDAY NIGHT INTO EARLY MONDAY AS HIGH PRESSURE BUILDS ACROSS. BUT
THEN...ABNORMALLY DEEP UPPER TROUGH DEVELOPS OVER THE EASTERN HALF
OF THE NATION MONDAY AND TUESDAY.  THIS PUSHES A STRONG COLD FRONT
ACROSS THE REGION MONDAY NIGHT...WITH A GOOD CHANCE FOR STRONG
CONVECTION MONDAY AFTERNOON AFTERNOON AND MONDAY NIGHT.

RELATIVELY COOL UNSTABLE AIR BEHIND THE FRONT FOR TUESDAY AND
WEDNESDAY...COMBINED WITH WEAK SHORT WAVES ROTATING THROUGH THE COLD
UPPER TROUGH...WILL RESULT IN SCATTERED MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS.

UPPER TROUGH FINALLY LIFTS OUT BY THURSDAY WITH DRY AND MILD
WEATHER.

IN SUMMARY...A RELATIVELY MILD AND UNSETTLED PATTERN THIS PERIOD.

HC/JMV
*********************************************************************
925 PM EDT THU JUL 17 2003

COLD FRONT CONTINUES TO MAKE SLOW PROGRESS THROUGH THE GREAT LAKE
STATES AND WILL APPROACH THE WESTERN PORTION OF THE CWA BY SUNRISE.
THE AREA OF HIGH PRESSURE OVER THE OHIO VALLEY IS GRADUALLY
WEAKENING AND BY MORNING WILL HAVE LOST CONTROL OVER THE REGION.
FOR THE REMAINDER OF TONIGHT...THE CLEAR SKY WILL GRADUALLY GIVE WAY
TO SOME MID TO HIGH LEVEL CLOUDS...WITH ANY SHOWERS BEING LIMITED TO
SOUTHEAST OHIO AROUND SUNRISE.  BUT CURRENT RADAR TRENDS SHOWS THE
SHOWERS WEAKENING AS THEY MOVE SOUTHEAST AWAY FROM THE DYNAMIC LIFT
OF THE FRONT AND INTO DRIER AIR ALOFT.  TEMPERATURES SEEM VERY
SIMILAR TO LAST NIGHT SO WITH FORECAST TEMPERATURES CLOSE TO THOSE
VALUES...WILL LEAVE THEM UNCHANGED.  CURRENT FORECAST APPEARS TO BE
ON TRACK SO NO UPDATE IS EXPECTED AT THIS TIME.

ESS
*********************************************************************
Hazardous weather outlook, Jul 18, 4:20 AM EDT, 13 hours 53 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-181500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A COLD FRONT APPROACHING THE REGION WILL SPARK THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  SOME OF THE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 55 MPH AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COLEMAN

In the hours before

Special weather statement, Jul 18, 5:36 PM EDT, 37 minutes before
OHZ076-WVZ010-011-019-020-031-032-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT FRI JUL 18 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE CONCERNING STRONG THUNDERSTORMS...

STRONG THUNDERSTORMS MOVING ACROSS THE AREA THIS FRIDAY EVENING RUSH
COULD CONTAIN WIND GUSTS OVER 40 MPH...ALONG WITH HEAVY DOWNPOURS
AND SMALL HAIL.  THE DOWNPOURS COULD LOWER VISIBILITY TO NEAR ZERO
AT TIMES.  FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS.

THE STORMS WILL CONTINUE MOVING THE EAST TO SOUTHEASTWARD AT 25 TO
30 MPH.

A SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 8
PM.  WARNINGS MAY BE ISSUED FOR STRONGER STORMS IF THEY SHOW
POTENTIAL FOR DAMAGING WIND GUSTS PAST 55 MPH...OR HAIL THE SIZE OF
A PENNY OR LARGER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX

.END / TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:52 PM EDTSevere Thunderstorm WarningRLXRitchie38 min
Jul 18, 6:09 PM EDTSevere Thunderstorm WarningRLXDoddridge36 min
Jul 18, 6:26 PM EDTSevere Thunderstorm WarningRLXHarrison49 min

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.